BenGay and anticoagulants

Community Spotlight: Beware of BenGay?
Interesting tidbits are always showing up in WomenHeart’s Online Support Community. One of our Heart Sisters recently shared her discovery that some topical ointments used to treat sore muscles could be a dangerous combination with anticoagulants. Turns out this is actually true. Blood-thinning medications such as Coumadin could have a negative interaction with topical ointments containing methyl salicylates, a chemical compound similar to aspirin that can be absorbed into the bloodstream and possibly cause further blood thinning.

However, it’s important to note, as did the several Heart Sisters participating in the discussion, that a small amount of these topical ointments may not cause any adverse reactions and that there are also several other types of muscle-relieving ointments available in drugstores that do not contain salicylates. But here’s the most important piece of advice: ask your doctor. When you are a woman faced with a lot of new medications, it’s easy to forget that even the most common over-the-counter preparation may contain ingredients that can cause unforeseen complications. So when in doubt, talk with your doctor or pharmacist about any contraindications before taking any non-prescription medications.

Join the WomenHeart Online Support Community today. It’s free and always full of ideas and information from women just like you.

Reblogged from Heart to Heart Women Heart  http://emaillists.womenheart.org:81/read/archive?id=2609&e=howdole%40yahoo%2ecom&x=e0fd77e5

Advertisements